Can Kefir make me sick?

What are the possible side effect of kefir?

Can kefir make me sick?

The short answer is yes; kefir can make you sick, at least temporarily!

Kefir is a healthy and effective probiotic food, but not every food is for everyone.

Kefir is a live product. It contains living microorganisms and active yeasts that sometimes may interfere with your digestive system not the way you expect. If you have never taken kefir before, your first contact with kefir may put your stomach in “overdrive” mode!

During the first days of kefir use, some people may experience temporary flatulence or even diarrhea. Once the stomach adapts to kefir and digestion goes back to normal, these symptoms usually disappear. However, this could be a part of a healing process in your guts.

Kefir is a food, not a medication. Just like any food, it may not be suitable for everyone. Just like any food, its taste may also not be liked by everyone. Everyone’s digestive system is different, and yours might not be fully capable of handling kefir.

This is why I usually advise the “kefir newbies” to apply the step-by-step approach.

Start slowly and carefully by taking half a glass of kefir, and then, if everything seems to be OK, increase the dosage to a full glass per day, and so on.

Kefir has no contraindications for healthy people. So, if you are healthy, any eventual discomfort after the first use of kefir will most certainly be temporary and will fade away after your gastrointestinal system adapts.

It is important to stress that people with a compromised immune system or undergoing immunosuppressive treatment should be cautious with kefir!

As we said, since kefir contains large quantities of active live microorganisms and yeasts, its consumption requires a healthy immune system.

In case the immune system is, for some reason, unstable or compromised, kefir’s microorganisms and yeasts may overwhelm your gastrointestinal tract and provoke bacterial or fungal infections.

People with increased acidity levels of the stomach or diagnosed with ulcers should also approach kefir carefully. Kefir is known to additionally increase the acidity in the stomach, which may worsen some symptoms related to these conditions.

On the other hand, kefir is a valuable addition to treating Helicobacter pylori infections which are also infections of the stomach that may lead to ulcers. So, even if you are diagnosed with a stomach disease, do not give up kefir straight away, but consult your physician.

In conclusion, our advice is: Listen to your body! Take kefir carefully first. The initial side effects like flatulence or diarrhea will eventually fade away soon. If they persist, however, stop using kefir. You may not be the right person to use this potent but biologically very active probiotic.

This page is for general information purposes only and is not meant as a substitute for professional judgment, neither it is intended to diagnose, treat, cure, or prevent any disease. You should always consult a qualified healthcare professional regarding any health-related condition. This site is a participant in the Amazon Services LLC Associates Program and it may contain affiliate links to Amazon.com.